Alert archive / Kansas / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 16, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Apr 13, 2023, 4:41 PM MDT for Hamilton County, Stanton County, Kansas. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 13, 2023, 4:41 PM MDT (22:41 UTC)
- Expired
- Apr 13, 2023, 5:15 PM MDT
- In force
- 34 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Hail
- 0.75 in
- Wind
- 70.0 mph
Counties Hamilton County, KS, Stanton County, KS
The radar
The Dodge City radar (KDDC), 157 km from the middle of the area, began a volume at 22:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 10.7 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2135 m above ground
- 0-6 km bulk shear
- 8 kt
- 0-1 km storm-relative helicity
- 49 m²/s²
- 0-3 km storm-relative helicity
- 293 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
577
WUUS53 KDDC 132241
SVRDDC
KSC075-187-132315-
/O.NEW.KDDC.SV.W.0016.230413T2241Z-230413T2315Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
541 PM CDT Thu Apr 13 2023
The National Weather Service in Dodge City has issued a
* Severe Thunderstorm Warning for...
South central Hamilton County in southwestern Kansas...
Central Stanton County in southwestern Kansas...
* Until 615 PM CDT/515 PM MDT/.
* At 541 PM CDT/441 PM MDT/, a severe thunderstorm was located near
Johnson City, moving northeast at 30 mph.
HAZARD...70 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect considerable tree damage. Damage is likely to
mobile homes, roofs, and outbuildings.
* This severe thunderstorm will remain over mainly rural areas of
south central Hamilton and central Stanton Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3746 10172 3754 10193 3777 10179 3771 10156
TIME...MOT...LOC 2241Z 207DEG 28KT 3757 10179
THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...70 MPH
$$
SPRINGER2 follow-up statements
428
WWUS53 KDDC 132250
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
550 PM CDT Thu Apr 13 2023
KSC075-187-132315-
/O.CON.KDDC.SV.W.0016.000000T0000Z-230413T2315Z/
Hamilton KS-Stanton KS-
550 PM CDT Thu Apr 13 2023
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM
CDT/515 PM MDT/ FOR SOUTH CENTRAL HAMILTON AND CENTRAL STANTON
COUNTIES...
At 550 PM CDT/450 PM MDT/, a severe thunderstorm was located near
Johnson City, moving northeast at 30 mph.
HAZARD...70 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect considerable tree damage. Damage is likely to mobile
homes, roofs, and outbuildings.
Locations impacted include...
Johnson City and Manter.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3746 10172 3754 10193 3777 10179 3771 10156
TIME...MOT...LOC 2250Z 207DEG 28KT 3764 10175
THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...70 MPH
$$
SPRINGER688
WWUS53 KDDC 132314
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
614 PM CDT Thu Apr 13 2023
KSC075-187-132324-
/O.EXP.KDDC.SV.W.0016.000000T0000Z-230413T2315Z/
Hamilton KS-Stanton KS-
614 PM CDT Thu Apr 13 2023
...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL HAMILTON AND
CENTRAL STANTON COUNTIES WILL EXPIRE AT 615 PM CDT/515 PM MDT/...
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning will
be allowed to expire.
LAT...LON 3746 10172 3754 10193 3777 10179 3771 10156
TIME...MOT...LOC 2314Z 207DEG 28KT 3780 10165
$$
SPRINGERWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 13, 4:27 PM MDT, 14 minutes earlier.
Area forecast discussion, Apr 13, 4:27 PM MDT, 14 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 527 PM CDT Thu Apr 13 2023 ...Updated Aviation... .SHORT TERM...(This afternoon through Friday night) Issued at 1200 PM CDT Thu Apr 13 2023 Midday satellite imagery revealed a clear sky continuing over SW KS, but mid and high clouds were approaching the CO/KS border, as stronger SWly midlevel flow approaches from the west. Temperatures will again soar this afternoon, through the 80s to near 90, with full sunshine and no change in thermal fields from Wednesday. Strong cyclogenesis will proceed as scheduled over northeast Colorado through this afternoon, with south winds getting progressively stronger through late afternoon and early evening. Gusts of 40-50 mph will be common by late afternoon, especially northwest and west of Dodge City. Most winds outside of convection should remain below high wind criteria. 12z NAM and assorted CAMs continue to suggest at least isolated high based convection developing along the convergent trough/diffuse dryline axis along the CO/KS border in the 4-7 pm time frame. Any updrafts will be developing in a hot, well mixed atmosphere with inverted-V profiles strongly supporting outflow wind gusts of 60-70 mph. Marginal 5% wind probabilities from SPC continue, with the threat expected to focus west of US 83 through early evening before rapidly dissipating around sunset. Most locations will remain dry. Even where storms form, much of the rain will be lost to virga, thus the very low probability of measurable rain. Far western counties are highly prone to dust generation, especially in an environment where outflows are amplified by the already strong ambient gradient winds. Will need to monitor for dust headlines on a nowcast basis, especially if outflows combine and show organization. South winds will remain quite strong tonight, in response to another low level jet and efficient mixing. An increase in mid and high cloud cover is also expected, and between the clouds and the winds, temperatures will hold again in the 50s for most locations through sunrise Friday. Winds will veer more SWly and diminish somewhat through 7 am Friday, as low pressure advances east into northwest Kansas. Temperature forecast for Friday is complicated, and prone to major temperature busts at any one location, as a sharp cold front advances south through SW KS. 12z NAM timing appears reasonable, with the cold front entering the northwest zones around noon, DDC around 4 pm, and reaching Liberal by 7 pm. Assumed this timing in the grids, which resulting in a temperature gradient of 60s northwest to 90s southeast at 4 pm. Downslope compression will be maintained the longest in the favored Red Hills, where lower to even mid 90s seem probable given the parched soils. Models have displayed continuity with the primary surface low over the southeast zones at peak heating, with the cold front/dryline triple point probably in or near Barber county. 12z NAM forecast MU CAPE as high as 3000 J/kg over eastern Barber county at 4 pm Friday. A brief period of convection operations is possible for the far east/southeast zones Friday 4-10 pm. Vast majority of severe convection will be east of DDC CWA, per SPC Day 2. Strong cold front will easily clear the Oklahoma border before midnight, followed by strong northwest winds and intense cold advection through Saturday morning. 12z NAM/GFS both crash 850 mb temperatures to near 0C by 7 am Saturday. Air temperatures will fall easily well down into the 30s, with wind chills in the 20-25 range. Friday night continues to be our one window of opportunity for some desperately needed rain showers. Unfortunately, model agreement is very poor in this regard. ECMWF solutions continue to be the wettest (still favoring the northern zones with 0.10-0.20 inch QPF). 12z NAM only has drizzle and stratus north, and 12z GFS is completely dry for all zones at least through 7 am Saturday. With an open progressive trough expected, and our track record over the past 6 months, continue to favor the drier solutions, and will lean towards keeping pops for measurable rain as low as possible. Keep expectations low. Update: new 12z ECMWF finally has trended drier, and reduced pops significantly, especially southern zones. Best opportunity for up to 0.10 inch of rain early Saturday will be the far northern zones along and north of K-96, as seen by WPC QPF guidance. .LONG TERM...(Saturday through Thursday) Issued at 200 PM CDT Thu Apr 13 2023 Dramatically colder weather is expected Saturday, with all guidance continuing to trend colder. Sharp trough axis near Denver 7 am Saturday will pivot east to near Wichita 7 pm Saturday, ushering in a much colder airmass. All models have trended down 850 mb temperatures to the -2C to +2C range, which will force temperatures to struggle through the 40s in the afternoon. NBM was too warm, and trimmed it down several degrees, but the forecast is still warmer than much guidance. Cloud cover and a few scattered rain showers will work against insolation, and strong northwest winds gusting near 40 mph will add to the chill. A clearing sky and diminishing wind is expected Saturday night, setting the stage for frost/freeze concerns Sunday morning. Moderately strong surface high remains progged to sink due south down the high plains through sunrise Sunday, allowing for strong radiational cooling and air temperatures in the upper 20s across most northwest zones. Across remaining zones, several hours near 32 appear probable, and frost/freeze headlines will need to be considered where the freeze headline program begins April 16th (Sunday). Sunday through Tuesday will be dry with a very rapid warming trend. 12z ECMWF and its ensembles suggest zonal flow will encourage dryline development by Tuesday, with unseasonably warm afternoon temperatures well into the 80s returning. && .AVIATION...(For the 00Z TAFS through 00Z Friday evening) Issued at 527 PM CDT Thu Apr 13 2023 Radar imagery at 2220z depicted the expected line of very high based convection from near Syracuse to near EHA. Outflow winds to near 50 kts and blowing dust are likely from this activity, but there is high uncertainty regarding whether the activity will reach GCK/LBL, as CAMs suggest the line will dissipate rapidly 00-03z. Opted to leave out of the TAFs for now and will monitor. Intense south winds outside of convection, gusting currently to near 40 kts, will only diminish slightly after sunset, remaining elevated and gusty overnight courtesy of another low level jet. Maintained low level wind shear in all TAFs after 06z Fri. After 15z Fri, south winds will trend SWly with gusts of 25-30 kts. A strong cold front passage is expected near the end of this TAF cycle, with an abrupt shift to strong north winds. && .FIRE WEATHER... Issued at 128 PM CDT Thu Apr 13 2023 1 pm observations show Johnson and Syracuse have reached red flag criteria. Critical fire danger will expand across the western zones through sunset, as south winds increase, with relative humidity at or below 15% near/west of the dryline. East of the western 6 counties, min RH will remain in the 15-25% range through this afternoon and evening, above red flag criteria. Will maintain red flag warning given intense south winds through evening, drought and delayed greenup. South winds will remain elevated and gusty through tonight. Isolated thunderstorms are expected across/near the western six counties late this afternoon and early this evening. These storms may pose a risk for dry lightning ignitions, further enhancing wildfire danger in the dry windy environment. Critical fire danger is expected again Friday, favoring southern zones adjacent to Oklahoma ahead of an advancing cold front. Issued another fire weather watch for these southern zones, where warm dry SWly downslope compression is expected for several hours. Winds do not appear overly intense, gusting near 40 mph, but given tinder dry dormant fuels, and min RH down to 9-10% ahead of the cold front, the risk of wildfire spread is apparent && .PRELIMINARY POINT TEMPS/POPS... DDC 52 83 37 52 / 10 10 20 20 GCK 52 76 35 52 / 10 10 30 30 EHA 48 76 36 57 / 20 10 20 30 LBL 52 82 40 58 / 10 10 10 20 HYS 57 82 39 52 / 10 20 60 40 P28 55 88 45 60 / 0 20 20 10 && .DDC WATCHES/WARNINGS/ADVISORIES... Red Flag Warning until 8 PM CDT /7 PM MDT/ this evening for KSZ030-031-043>046-061>064-074>078-084>087. Blowing Dust Advisory until 9 PM CDT /8 PM MDT/ this evening for KSZ061-062-074-075-084-085. Fire Weather Watch from Friday afternoon through Friday evening for KSZ074>078-080-084>089. && SHORT TERM...Turner LONG TERM...Turner AVIATION...Turner FIRE WEATHER...Turner
Hazardous weather outlook, Apr 13, 3:11 AM MDT, 13 hours 30 minutes before
Hazardous Weather Outlook National Weather Service Dodge City KS 411 AM CDT Thu Apr 13 2023 KSZ030-031-043>046-061>066-074>081-084>090-140915- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 411 AM CDT Thu Apr 13 2023 /311 AM MDT Thu Apr 13 2023/ This Hazardous Weather Outlook is for portions of central Kansas, south central Kansas, southwest Kansas, and west central Kansas. .DAY ONE...Today and Tonight Thunderstorms capable of producing wind gusts in excess of 60 mph are possible in the 4 pm to 8 pm CDT timeframe, anywhere from the Colorado line to near highway 83. A red flag warning is in effect. Please see the fire weather message for details. .DAYS TWO THROUGH SEVEN...Friday through Wednesday The probability of widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
In the hours before
Special weather statement, Apr 13, 3:22 PM MDT, 1 hour 19 minutes before
Special Weather Statement
National Weather Service Dodge City KS
322 PM MDT Thu Apr 13 2023
KSZ061-132145-
Hamilton KS-
322 PM MDT Thu Apr 13 2023
...Strong thunderstorms will impact portions of northwestern Hamilton
County through 345 PM MDT...
At 322 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 14 miles south of Weskan to 6 miles north of
Holly to 17 miles north of Two Buttes. Movement was northeast at 35
mph.
HAZARD...Wind gusts of 50 to 55 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
These storms will remain over mainly rural areas of northwestern
Hamilton County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3826 10204 3826 10181 3792 10199 3789 10204
TIME...MOT...LOC 2122Z 227DEG 30KT 3865 10194 3815 10210 3779 10228
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
SPRINGERSpecial weather statement, Apr 13, 3:44 PM MDT, 57 minutes before
Special Weather Statement
National Weather Service Dodge City KS
344 PM MDT Thu Apr 13 2023
KSZ061-132215-
Hamilton KS-
344 PM MDT Thu Apr 13 2023
...Strong thunderstorms will impact portions of northwestern Hamilton
County through 415 PM MDT...
At 344 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Horace to 10 miles northeast of Coolidge
to 14 miles south of Holly. Movement was northeast at 35 mph.
HAZARD...Wind gusts of 50 to 55 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Coolidge.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3826 10204 3826 10173 3791 10193 3785 10204
TIME...MOT...LOC 2144Z 233DEG 35KT 3849 10181 3817 10191 3785 10212
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
SPRINGERSpecial weather statement, Apr 13, 3:55 PM MDT, 46 minutes before
Special Weather Statement
National Weather Service Dodge City KS
455 PM CDT Thu Apr 13 2023
KSZ061-074-084-132300-
Stanton KS-Hamilton KS-Morton KS-
455 PM CDT Thu Apr 13 2023
...Strong thunderstorms will impact portions of Hamilton, Morton and
Stanton Counties through 600 PM CDT/500 PM MDT/...
At 455 PM CDT/355 PM MDT/, Doppler radar was tracking strong
thunderstorms along a line extending from 15 miles south of Horace to
6 miles south of Elkhart. Movement was northeast at 35 mph.
HAZARD...Wind gusts of 50 to 55 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Wilburton and Rolla.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3826 10204 3826 10158 3700 10155 3699 10204
TIME...MOT...LOC 2155Z 221DEG 21KT 3826 10185 3692 10187
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
SPRINGERThe office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 13, 11:06 AM MDT | Fire Weather Watch | DDC | Clark, Comanche, Ford, Grant, Gray, Haskell and 6 more | 16 hr |
| Apr 13, 3:22 PM MDT | Special Weather Statement | DDC | Hamilton | 23 min |
| Apr 13, 3:44 PM MDT | Special Weather Statement | DDC | Hamilton | 31 min |
| Apr 13, 3:55 PM MDT | Special Weather Statement | DDC | Hamilton, Morton, Stanton | 65 min |
| Apr 13, 3:56 PM MDT | Blowing Dust Advisory | DDC | Finney, Grant, Hamilton, Haskell, Kearny, Morton and 4 more | 4 hr |
| Apr 13, 4:54 PM MDT | Special Weather Statement | DDC | Grant, Hamilton, Kearny, Morton, Stanton, Stevens | 66 min |
| Apr 13, 5:44 PM MDT | Special Weather Statement | DDC | Finney, Grant, Gray, Hamilton, Haskell, Kearny and 6 more | 46 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.